Hypokalemia-induced abnormal movements: Case report

0Citations
Citations of this article
10Readers
Mendeley users who have this article in their library.

Abstract

Introduction: A sudden loss of consciousness followed by abnormal movements can be ictal or syncopal in origin. Transient response by the brain to sudden decrease of blood flow may cause sudden loss of consciousness followed by abnormal movements that mimic seizure. Dysrhythmia is one of the important and critical reasons of such events that should be differentiated from seizure. Case Presentation: In this case report we describe a 55 year-old woman admitted to our emergency department first with the impression of seizure. Eventually, it was realized that she had suffered from brain hypo-perfusion secondary to hypokalemia induced arrhythmia. Her arrhythmia was managed by unsynchronized biphasic shock in acute phase and also potassium replacement. She was then admitted to the CCU (Coronary Care Unit) where she received further care for medical management and drug dose adjustment and was discharged 4 days later. Conclusions: Syncope from arrhythmia most commonly results from ventricular tachycardia, which accounts for 11% of all cases of syncope. Torsades de point is a unique type of ventricular tachycardia, characterized by QRS complexes of changing amplitude proceeded by prolonged QT intervals and almost often followed by loss of consciousness and also seizure like movements. Prolonged QT interval which is an important provocative factor for torsades de point commonly results from interactions between drug therapy, myocardial ischemia, and electrolyte disturbances such as hypokalemia or hypomagnesaemia. Changes in the extracellular potassium level have predominant and profound influences on the function of the cardiovascular system that may provoke fatal demonstrations such as QT prolongation, ventricular arrhythmia and even cardiac arrest. Electrolyte assessment is particularly important in certain patient populations, such as the elderly in whom a variety of pathological states or conditions like dehydration or renal failure are more common. Early identification and correction of these disturbances are necessary to control either seizures or seizure-like movements and prevent permanent brain damage, as anticonvulsants alone are generally ineffective. Copyright © 2013, Trauma Research Center; Published by Kowsar Corp.

Cite

CITATION STYLE

APA

Baratloo, A., Rouhipour, A., Forouzanfar, M., Rahmati, F., & Hashemi, B. (2013). Hypokalemia-induced abnormal movements: Case report. Trauma Monthly, 18(3), 141–144. https://doi.org/10.5812/traumamon.12016

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free